Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 67, NWS Glasgow, MT

June 21, 2005Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 21, 2005, 7:13 PM MDT for Petroleum County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2005, 7:13 PM MDT (01:13 UTC)
Expired
Jun 21, 2005, 8:14 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 7:00 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3645 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:40 PM MDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
140 PM MDT TUE JUN 21 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH THURSDAY...
ACTIVE BEGINNING TO SHORT TERM PERIOD WITH ANOTHER ROUND OF SEVERE
WEATHER TONIGHT. VERY UNSTABLE ATMOSPHERE CONTINUES ACROSS NORTHEAST
MONTANA WITH SURFACE DEW POINTS IN THE 60S AND 70S ACROSS MOST AREAS
THIS AFTERNOON. FIRST ORDER OF BUSINESS IS RATHER PERSISTENT
SUPERCELL JUST NORTH OF PHILLIPS COUNTY. SHOULD CONTINUE TO PUSH
ALONG THE CANADIAN BORDER INTO THE EVENING AND POSSIBLY SPARK
ADDITIONAL STORMS SO WILL UP POPS ACROSS THE FAR NORTH. LOW
CONFIDENCE ON IMPACT CELL WILL HAVE ACROSS THE REST OF THE NORTHERN
COUNTIES FOR THE REST OF THE AFTERNOON. WILL KEEP ISOLATED POPS
NORTH OF THE MISSOURI RIVER. IT APPEARS THAT MAIN THREAT FOR SEVERE
WX WILL BE ASSOCIATED WITH CONVECTION CURRENTLY INITIATING OFF
HIGHER TERRAIN OF SW MONTANA IN RESPONSE TO WAVE PUSHING NORTH. BEST
CHANCES FOR THIS ACTIVITY WILL BE ACROSS WESTERN ZONES WHERE HIGHEST
THREAT OF SEVERE STORMS ALSO RESIDES AND HAVE UPPED POPS HERE. WILL
SPREAD POPS ACROSS ENTIRE AREA AFTER MIDNIGHT IN CASE MCS DEVELOPS
AND MOVES ACROSS NORTHEAST MONTANA AGAIN...BUT WITH RIDGE OVER THE
AREA FAR SOUTHEAST MAY STAY CAPPED AND THEREFORE DRY.

INTO WEDNESDAY FRONT APPROACHES THE AREA WITH STRONG THERMAL RIDGE
BUILDING ACROSS NORTHEAST MONTANA. WITH WINDS SWITCHING TO THE WEST
IN THE AFTERNOON SHOULD SEE THINGS MIX OUT WELL...WITH HIGHS WELL
INTO THE 90S MOST AREAS. WILL LIKELY SEE ANOTHER ROUND OF
THUNDERSTORMS TOMORROW AFTERNOON/EVENING AS THINGS INITIATE OFF
HIGHER TERRAIN...THEN SPREAD EAST OVERNIGHT. INHERITED FORECAST HAS
HANDLE ON THIS SO WILL NOT MAKE TOO MANY CHANGES. WILL HOLD OFF ON
SEVERE MENTION FOR NOW TO FOCUS ON TONIGHT AND LET NEXT SHIFT
RE-EVALUATE. BEHIND COLD FRONT THURSDAY EXPECT MUCH COOLER
TEMPERATURES WITH HIGHS ONLY AROUND 80 MOST AREAS. MAY SEE A FEW
SHOWERS/STORMS ACROSS NORTHEAST WITH WAVES MOVING THROUGH FLOW...BUT
THURSDAY WILL LIKELY BE FIRST DAY WITHOUT SEVERE WEATHER IN A WHILE.
JJZ

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
LITTLE CHANGE IN THE FORECAST WITH MODELS NOT STRAYING MUCH FROM
PREVIOUS SOLUTIONS. MOIST SOUTHWEST FLOW CONTINUES TO BRING
POSSIBILITY OF THUNDERSTORMS EACH DAY. COULD BE SLIGHT BREAK IN THE
ACTIVITY EARLY IN THE PERIOD AS SHORTWAVE TROF SKIMS ACROSS WESTERN
CANADA ON THURSDAY. BY FRIDAY...COOLER...MORE STABLE HIGH PRESSURE
WILL SLIDE INTO MONTANA. GIVEN THE PATTERN OF THE PAST WEEK OR SO
WOULD NOT COMPLETELY RULE OUT THE POSSIBILITY OF THUNDERSTORMS.
SOUTHWEST FLOW OPENS BACK UP OVER THE WEEKEND WITH RIDGE AXIS TO THE
EAST. THIS WILL INCREASE THE THUNDERSTORM POTENTIAL BUT STILL
SOMEWHAT CONDITIONAL ON SHORTWAVE ENERGY. EBERT

&&

AVIATION...
VFR UNTIL EVENING WHEN STORMS MAY DROP ANY SITE TO IFR OR LIFR.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 21, 5:55 AM MDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
555 AM MDT TUE JUN 21 2005

MTZ016>027-059>062-221200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
555 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT ACROSS THE AREA. SOME STORMS WILL LIKELY BECOME SEVERE AND
PRODUCE DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS
AND PERSIST INTO THE OVERNIGHT HOURS WEDNESDAY THROUGH SUNDAY.
SOME OF THESE STORMS WILL LIKELY BECOME SEVERE...PRODUCING
DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:55 PM MDTSevere Thunderstorm WarningGGWGarfield65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.